In a warning case of drugs used to treat a condition leading to adverse side effects, a 24-year-old woman needed a hip replacement surgery after she was administered steroids to treat brain tuberculosis.
Urvashi Sharma (name changed on request) had been battling brain TB for the last two years, and was put on steroids for around six months in a treatment that lasted two years in her hometown in Dhule.
She was diagnosed with brain TB in 2011 after she started complaining of severe headaches. She was initially put on steroids, commonly used to treat brain and spinal TB.
The Kalyan resident recently got married after her treatment and ignored the pain around her right hip, as she was able to conduct household chores, said her husband Jagdish. However, in the last three months her agony aggravated and she was unable to walk or sit without experiencing a considerable amount of pain.
“Following an MRI scan, we found that she was suffering from avascular necrosis, a disease where the bone tissues start dying due to lack of blood supply. This disease leads to the destruction of bone joints,” said Dr Aashish Arbat, an orthopaedic surgeon.
“This disease is usually caused due to alcoholism, and other forms of treatment like chemotherapy or, like in her case, steroid usage during brain TB treatment,” he added.
The MRI scan further revealed that the right side of her hip bone was damaged at the thigh bone joint, causing pain and discomfort.
“In case of brain TB, steroids are administered for six months to reduce or prevent swelling in the brain. While different patients react to steroids differently, in this patient’s case it caused the right hip bone to weaken over the months, eventually causing avascular necrosis and going up to stage four, requiring hip replacement,” explained Dr Arbat.
He added that patients
taking steroids for medical treatment should not ignore symptoms such as hip joint pain or pain around the kidneys, and should get screened to rule out avascular necrosis. Doctors at the hospital said that this is only the second time that they have treated a patient with the disease caused due to steroids given for TB treatment.
“She was taking a steroid known as methyl prednisolone which caused this side effect. However, as she was undergoing treatment for brain TB in Dhule, we are unsure about how much of the steroid she consumed or for how long. Had she got tested at stage one or two, the damage could have been controlled with oral medicines,” said Dr Arbat.
Urvashi underwent a minimally invasive surgery to replace her hip on July 25. Following the surgery, she was discharged from the hospital three days later and is now able to walk with the help of supporters.
“The pain has subsided for her and we were informed that she would be able to walk without support in the next few weeks, following physiotherapy,” said Jagdish.
Photos: Harbhajan Singh-Geeta Basra's TV outing with daughter Hinaya
Photos: Malaika Arora flaunts ripped jeans like a boss!
Photos: Vaani Kapoor, Kriti Sanon, Dia Mirza sizzle on the ramp
Photos: Kalki Koechlin, Konkana Sen Sharma at a bash in Mumbai
Photos: Akshay Kumar, Aarav, Sonam Kapoor at Mumbai airport